Michigan, 2003Damaging Winds in Michigan, March 28, 2003
March 28, 2003 · NWS GRR · 4 events in 3 counties and zones
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 28, 10:45 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 28, 10:45 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1045 AM EST FRI MAR 28 2003
WINDS HAVE PICKED UP SOUTH OF THE WARM FRONT THIS MORNING...WITH
MANY AREAS GUSTING TO 30 KTS ACROSS THE SOUTHERN CWA. LINEAR
CONVECTION EXPECTED TO DEVELOP NEXT FEW HOURS ALONG/OUT AHEAD OF
APPROACHING COLD FRONT. IN FACT...A VERY NARROW LINE OS SHOWERS CAN
BE SEEN FORMING ATTM ALONG THE ILL-IND BORDER AND THIS MAY INTENSIFY
AS IT MOVES EAST INTO AREA OF MOISTURE POOLING WITH LOW/MID 50 DEW
POINTS. ANY ORGANIZED CONVECTION WILL BRING THE THREAT OF DAMAGING
WINDS AS 60 KT LOW LEVEL JET WILL BE OVER THE GRR CWA NEXT SEVERAL
HOURS.
CUT BACK MAXES ACROSS THE NORTHERN CWA AS WAA WILL NOT BE A STRONG
OR AS LONG LIVED THERE AS FURTHER SOUTH GIVEN THE PATH OF THE SFC
LOW.
ZONE UPDATE OUT.
OSTUNO
.GRR...NONE.
Hazardous weather outlook, Mar 28, 11:52 AM EST, 22 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1152 AM EST FRI MAR 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL SWEEP ACROSS THE AREA THIS AFTERNOON AND EVENING
AND BRING SOUTHWEST LOWER MICHIGAN A CHANCE OF SEVERE THUNDERSTORMS.
THE STORM PREDICTION CENTER HAS PLACED SOUTH CENTRAL AND SOUTHEAST
LOWER MICHIGAN IN A SLIGHT RISK FOR SEVERE STORMS...BUT ALL OF
SOUTHWEST LOWER MICHIGAN HAS THE POTENTIAL FOR STRONG TO SEVERE
STORMS. THE TIME OF THE GREATEST THREAT WILL BE BETWEEN NOON AND 6
PM. AGAIN...LOCATIONS ALONG AND SOUTH OF INTERSTATE 96 HAVE THE BEST
CHANCE AT SEVERE WEATHER TODAY.
STRONG AND DAMAGING WINDS WILL BE THE GREATEST THREAT FROM STORMS
TODAY...BUT HAIL TO THREE QUARTERS OF AN INCH AND HEAVY RAINFALL ARE
POSSIBLE AS WELL. WINDS IN EXCESS OF 65 MPH WILL BE A DISTINCT
POSSIBILITY WITH THE STRONGEST OF STORMS. STORM MOTION WILL BE TO
THE NORTHEAST AT 50 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
OSTUNO
Thunderstorm Wind, Allegan
- When
- March 28, 12:14 PM EST to 12:24 PM EST
- Where
- Allegan County, Pullman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.483, -86.083
A tree was blown down in Pullman, 5 miles southeast of Holland, and in Wayland between 12:14 and 12:24 p.m. EST.
Thunderstorm Wind, Allegan
- When
- March 28, 12:34 PM EST
- Where
- Allegan County, Otsego
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.467, -85.683
Two trees were blown down in Otsego.
Thunderstorm Wind, Muskegon
- When
- March 28, 12:38 PM EST to 12:39 PM EST
- Where
- Muskegon County, Whitehall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.400, -86.350
A tree was blown down 6 miles east of Whitehall, and another was blown down 6 miles south of Whitehall.
Thunderstorm Wind, Jackson
- When
- March 28, 4:32 PM EST to 4:38 PM EST
- Where
- Jackson County, Jackson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.233, -84.400
Numerous trees were blown down across Jackson county, and two large trees were uprooted two miles west of Brooklyn.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Nebraska, March 28, 20031 death · $10,000 · 1 event
- Damaging Winds in Ohio, March 28, 20031 injured · $425,000 · 2 events
- High Wind in California, March 28 to 29, 2003$140,000 · 63 kt wind · 5 events
- Damaging Winds in Michigan, March 28, 2003$3,000 · 61 kt wind · 9 events
- Heavy Snow in Michigan, March 28 to 29, 20038 events
- Marine Thunderstorm Winds in Lake Erie, March 28, 20038 events
- Marine Thunderstorm Winds in Lake Michigan, March 28, 20037 events
- Damaging Winds in Indiana, March 28, 200352 kt wind · 2 events
- Marine Thunderstorm Winds in Lake St. Clair, March 28, 20032 events
- Frost and Freeze in Colorado, March 28 to 29, 20032 events
- Frost and Freeze in Utah, March 28 to 29, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349382, 5349383, 5349384, 5349385.